Effect of intra-articular corticosteroid on the meniscus. A histological and histochemical study in rabbit knees.


    loading  Checking for direct PDF access through Ovid

Abstract

The histological and histochemical changes in the meniscus of the adult rabbit were investigated after eight weekly intra-articular injections of prednisolone acetate. Light microscopic changes included decreased intensity of staining with either safranin O or toluidine blue O, hypocellularity, fibrillation, and tearing of the meniscus. Transmission electron-microscopic examination demonstrated a marked decrease of intracytoplasmic organelles and immature collagen fibrils, separation and deformation of collagen fibers, and the loss of safranin O-positive stellate granules in the pericellular space and between collagen fibers. CLINICAL RELEVANCE: The results of this study, although it was done in rabbits, demonstrate the possible deleterious effects of repeated intra-articular injections of corticosteroid on the human meniscus.

    loading  Loading Related Articles